West Virginia, 2006

Flash Flooding in West Virginia, July 13, 2006

July 13, 2006 · NWS RLX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$907,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 13, 9:18 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 13, 9:18 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 AM EDT THU JUL 13 2006

.SHORT TERM /REST OF TODAY/...

SHOWERS AND STORMS SHOULD CONTINUE FOR MUCH OF THE DAY THROUGH
CENTRAL WEST VIRGINIA...WITH STATIONARY BOUNDARY THROUGH OHIO
SINKING SLIGHTLY SOUTH. ALTHOUGH QUIET NOW...SOUTHWESTERN VIRGINIA
AND EXTREME SOUTHERN WEST VIRGINIA GETTING SUNSHINE...AND WITH SPC
ROUGHLY HIGHLIGHTING THIS AREA FOR SLIGHT RISK...WOULD WANT TO KEEP
AN EYE ON THAT PART OF CWA FOR SEVERE. SPC MESO ANALYSIS SHOWING A
WEAK CAP RIGHT NOW THERE...BUT WITH 25 KTS OF 0-1KM SHEAR AND MORE
SUNSHINE...EXPECT THIS CAP TO GIVE WAY BY EARLY THIS AFTERNOON. FZL
LVL HIGH THOUGH AT 15 KFT PER RNK SOUNDING. FLASH FLOOD WATCH WAS
EXPANDED SLIGHTLY SOUTH...AND A FEW COUNTIES IN OHIO WERE ADDED
CONSIDERING BEST RAINS FELL THERE OVERNIGHT. LOCAL WRF SHOWING SOME
REDEVELOPMENT IN SOUTHEASTERN OHIO LATER THIS AFTERNOON. ONLY
CHANGES TO GRIDS WERE TO LOWER HIGHS JUST A FEW DEGREES.

HYDROLOGY...LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES IN THE LAST
24 HOURS...PLUS THE ADDITIONAL INCH OR TWO IN SHOWERS AND
THUNDERSTORMS THIS MORNING HAS LEFT THE GROUND SATURATED IN MOST
AREAS.  HAVE EXPANDED THE WATCH TO INCLUDE PORTIONS OF SOUTHEAST
OHIO...AND WEST CENTRAL AND SOUTHERN MOUNTAIN ZONES UNTIL 10 PM
TONIGHT.  THESE AREAS RECEIVED MOST OF THE RAIN THIS MORNING.
ADDTIONAL RAINS CAN BE EXPECTED THIS AFTERNOON ALONG STATIONARY
FRONT AND SHORT WAVE MOVING THROUGH.  ANY ADDITIONAL RAINS OF AN
INCH IN AN HOUR OR 1.5 INCHES IN THREE HOURS IN MOST PLACES IN THE
WATCH AREA COULD CAUSE FLOODING.

&&

.PREV DISCUSSION...
 /ISSUED 626 AM EDT THU JUL 13 2006/

AVIATION...

UNSETTLED THROUGH THE DAY TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS OUR CWA. WITH VERY HIGH MOISTURE PRESENT...NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH THE MORNING.
WITH THE ADDITION OF HEATING...THUNDERSTORM ACTIVITY WILL INCREASE
DURING THE LATE MORNING AND AFTERNOON HOURS. AS THE DISTURBANCE
PASSES BY...THE CONVECTION WILL BECOME MORE SCATTERED BY MID
AFTERNOON IN THE WEST...BUT CONTINUE IN EARNEST IN THE EAST.
ACTIVITY DIES DOWN CONSIDERABLY BY 00Z WITH THE LOSS OF
HEATING...ESPECIALLY IN THE WEST. GENERALLY EXPECT MVFR IN CEILINGS
AND VSBY THROUGH THURSDAY AFTERNOON...BRIEFLY IFR IN HEAVIER SHOWERS
AND THUNDERSTORMS. AFTER 00Z THURSDAY EVENING...BECOMING IFR TO LIFR
MOST LOCATIONS BY 06Z IN CEILINGS AND VSBY WITH FOG.

PREV DISCUSSION...
 /ISSUED 406 AM EDT THU JUL 13 2006/

SHORT TERM /TODAY THROUGH FRIDAY/...

OUR AREA WILL REMAIN IN A VERY TROPICAL TYPE ATMOSPHERE TODAY WITH
UNUSUALLY HIGH PWS...AOA 2 INCHES. MODELS TARGETING A STRONG SHORT
WAVE...VERY EVIDENT ON WATER VAPOR IMAGERY OVER EXTREME WESTERN KY
AND WRN IND EARLY THIS MORNING...TO CROSS OUR CWA TODAY. THIS WILL
COMBINE WITH THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET MOVING
ACROSS THE AREA TO CONTINUE THE ALREADY NUMEROUS SHOWERS AND
THUNDERSTORMS ONGOING THIS EARLY MORNING. BOTH THE UPPER JET AND
SHORT WAVE...ALONG WITH THE DEEPEST MOISTURE...WILL MOVE EAST OF THE
CWA EARLY THIS EVENING...REDUCING THE CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE LOWLANDS AND WITH LOSS OF HEATING.
GIVEN THE JUICE AND DYNAMICS PRESENT FOR TODAY...ALONG WITH SOME
ALREADY HEALTHY RAINFALL AMOUNTS...HAVE GONE AHEAD AND POSTED A
FLASH FLOOD WATCH FOR THE NERN THIRD OF THE WV UNTIL 10 PM THIS
EVENING. THIS AREA TARGETED FOR ITS LOW FFG VALUES UNDER 2 INCHES IN
3 HRS. HELD OFF ON OTHER AREAS SINCE FFG VALUES ARE 2 TO 3 INCHES IN
3 HRS...BUT ALL AREAS WILL HAVE TO BE WATCHED. SCENARIO LOOKS LIKE
THIS. CURRENT EAST TO WEST ONGOING CONVECTION ACROSS THE CENTRAL
PART OF THE CWA WILL LIFT NEWD INTO NCENTRAL AND NERN AREAS LATER
THIS MORNING AS THE SHORT WAVE APPROACHES. ANOTHER GOOD SWATH OF
CONVECTION IS EXPECTED...ORIENTED MORE NORTH TO SOUTH...THIS
AFTERNOON AS THE SHORT WAVE CROSSES. THE FRONT ITSELF STAYS JUST
NORTH OF OUR CWA THROUGH FRIDAY AS THE UPPER TROUGH LIFTS OUT AND
HEIGHTS RISE. SO AFTER TODAY...WHILE CONVECTION TENDS TO GO MORE TO
A DIURNAL TREND...THE NORTH WILL STAND THE BEST CHANCE FOR SCATTERED
CONVECTION TONIGHT AND ESPECIALLY FRIDAY AFTERNOON. GONE WITH THE
MAV ON TEMPS THESE PERIODS.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRONTAL BOUNDARY STALLS AND EVENTUALLY DISSIPATES ACROSS REGION.
WITH MOISTURE LINGERING EXPECT THERE WILL BE SOME SCATTERED DIURNAL
SHOWERS/TSTORMS DURING THE AFTERNOON HOURS THROUGH EARLY NEXT WEEK.
FINALLY SOME IMPROVEMENT TUESDAY AND WEDNESDAY AS HIGH PRESSURE
BUILDS IN ACROSS THE AREA AT LEAST ACCORDING TO THE DGEX MODEL.
OTHER MODELS NOT SO OPTIMISTIC.  WENT FAIRLY CLOSE TO GUIDANCE ON
TEMPS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ009>011-013>020-026>032-035>040-046-
     047 UNTIL 10 PM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076 UNTIL 10 PM THURSDAY.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, Jul 13, 9:52 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1052 AM EDT THU JUL 13 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141500-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
1052 AM EDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR PARTS OF CENTRAL
AND NORTHERN WEST VIRGINIA AND SOUTHEASTERN OHIO. SHOWERS AND
THUNDERSTORMS DEVELOPING IN A VERY MOIST AIRMASS HAVE THE POTENTIAL
TO CAUSE FLOODING. EXTREME SOUTHERN WEST VIRGINIA AND SOUTHWESTERN
VIRGINIA WILL BE MONITORED FOR STRONG THUNDERSTORMS LATE THIS
MORNING AND AFTERNOON...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY CAUSE WATER PROBLEMS ON
FRIDAY...WHERE HEAVY RAIN HAS ALREADY FALLEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EARLY THIS EVENING.

In the hours before

Special weather statement, Jul 13, 8:44 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 AM EDT THU JUL 13 2006

WVZ015-131415-
KANAWHA-
944 AM EDT THU JUL 13 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DUNBAR...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOUTH
  CHARLESTON...COAL FORK AND CHARLESTON.

WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, Jul 13, 9:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 AM EDT THU JUL 13 2006

WVZ027-037-131530-
CLAY-NICHOLAS-
1039 AM EDT THU JUL 13 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES WEST OF SUMMERSVILLE...OR ABOUT 10 MILES
NORTHEAST OF MONTGOMERY...MOVING EAST AT 30 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18

The radar

The Charleston,WV radar (KRLX), 115 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
July 13, 10:30 AM EST to 12:00 PM EST
Where
Webster County, 5 mi E of Cowen
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Feeder streams and the Williams River flooded roads.

Flash Flood, Nicholas

When
July 13, 10:40 AM EST to 12:00 PM EST
Where
Nicholas County, Persinger
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Creeks flooded Route 41.

Flash Flood, Wayne

When
July 13, 3:00 PM EST to 5:00 PM EST
Where
Wayne County, 2 mi SE of Ceredo
Property damage
$900,000
Reported by
LAW ENFORCEMENT
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Some 15 to 20 homes were flooded along Spring Valley Drive between the Interstate 64 overpass and Jefferson Park. Krout Creek left its bank and sent water surging into homes, most of which were located across the street from the stream. Furniture, appliances, and carpet were damaged or destroyed. Some vehicles were also flooded. The nearby cooperative observer in West Huntington, at the waste water treatment plant, recorded 3.3 inches of rain in their 24 hour report. Local residents were questioning whether excess dirt used to raise the elevation of a downstream field affected the crest.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516774, 5516775, 5516776.